Yesterday I had a telephone call from a lady who was very distraught.

“I spoke with you in September” she reminded me.  “I live in Kent and they stopped my injections in September because my B12 levels were over 2,000 and they told me that I was in danger of collapsing.  I have been having injections of B12 for fifteen years and I’ve never felt really well, but now I”m having all kinds of problems walking, and I’ve even started to wee myself”.

Her name is, well it’s not important, we’ll call her Zara.  Zara is 45 and was diagnosed fifteen years ago after two years of futile visits to her doctor.

“I used to work” she said, “but I had to give up, and now my husband has to push me in a wheelchair if I have to walk more than ten strides”.  I asked her to remind me what I had advised in September.

“You told me to see another doctor”,  I asked if she had, “Oh yes, and they were going to start the injections again.  I went and seen a temporary doctor and he said that I would need them for life and that they would start the injections again immediately”.  So what went wrong I asked; “the Senior Partner overruled him.  When I went to the nurse for the injection the nurse telephoned the senior partner who said I was not to have the injections until my blood level went below the threshold which is 190.  So they checked my blood and it was still over 500 and last month they checked it again and it was 230 so I have to wait another two months to get my blood checked again.

I think I must have sighed.

“But I’m getting worse.  And I’m scared that the level will be above 190 when I have it checked in June.  And then what can I do?”

Then she added a sinister phrase, one that I have come to dread,

“Every day I’m getting one step nearer to ending it all” she said.

All volunteers at the PA Society are briefed, during their induction, on what to do if a member telephones and is contemplating suicide.  Some of the volunteers have completed the Active Suicide Intervention Strategy Training.  Those who have not completed the training are simply told that if they are confronted with a potential suicide they advise the caller to talk to someone, anyone but preferably their GP or The Samaritans.  I told Zara to speak to someone or call the Samaritans.

“I’m telling you” she said before asking “what can I do?  If I take supplements then the B12 will remain high and I won’t ever get another injection”, it was a quandary that other patients face.

“I will telephone your doctor” I said

“No – telephone the Senior Partner, it’s she that is causing all of this” she told me between sobs.

And so I did – but the Senior Partner is not in the surgery until Tuesday morning.  In the meantime Zara continues to suffer needlessly.  I don’t know what the Senior Partner will say or do.  And I certainly won’t be trying to ‘educate’ her.  I will simply tell her that we are seriously concerned for our member’s welfare and will be contacting the Primary Care Trust if the matter isn’t resolved.

I’ll update this on Tuesday or Wednesday

UPDATE

Despite me leaving three messages the senior partner has not called me and so I will now write to the Medical Director of the NHS Trust to make him or her aware of what has happened.  I had to do this once before when Bethan had her injections stopped and was detained under Section 3 of the Mental Health Act.  I will let you know what happens.